Missouri, 2022Flash Flood and Flooding in Missouri, September 2 to 3, 2022
September 2 to 3, 2022 · NWS SGF · 5 events in 3 counties and zones
Showers and thunderstorms developed ahead of a slow moving upper level disturbance that tracked eastward across the southern Plains into the lower and middle Mississippi Valley from the 2nd to the early morning of the 3rd. Several reports of flash flooding were received south of Highway 60 from Aurora and Cassville, and eastward toward Ava.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed ahead of a slow moving upper level disturbance that tracked eastward across the southern Plains into the lower and middle Mississippi Valley from the 2nd to the early morning of the 3rd. Several reports of flash flooding were received south of Highway 60 from Aurora and Cassville, and eastward toward Ava. Rainfall accumulations for the 24-hour period ending at 1 AM on 9/3/22 showed a large area of one to two inches along and east of a line from Joplin to Versailles, with greater than two inches along and south of a line from Monett to Mountain Grove. A few locations in Douglas County received over 5 inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 2, 1:56 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Sep 2, 1:56 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
256 PM CDT Fri Sep 2 2022
Key Messages:
1. Localized flooding risk continues into this evening over far
southern MO, generally south of Hwy 60.
2. Low rain chances this weekend into next week, but nothing
prolonged or highly impactful, are expected for the next seven
days.
3. Other than today's cooler temps, near average temps are
expected for the next seven days.
.SHORT TERM...(This evening through Saturday)
Issued at 250 PM CDT Fri Sep 2 2022
The upper low continues to slowly progress eastward this
afternoon. Moderate to locally heavy rainfall is being observed
roughly along and south of Highway 60 where a Flood Watch remains
in effect until midnight tonight. This is in response to the
upper low, along with instability and ample moisture.
As the upper low moves east late this evening into Saturday,
precip will follow suit. By late tonight, only the southeastern
CWA should be seeing any rainfall. Fog is expected late tonight
into early Saturday, with potential for locally dense fog. For
Saturday, look for low end chances for showers and storms over the
far southeastern CWA and maybe some isolated showers across the
far northwestern CWA. Elsewhere, look for generally clear skies.
Highs Saturday will range from the upper 70s far east to the
upper 80s far west.
.LONG TERM...(Saturday Night through Friday)
Issued at 250 PM CDT Fri Sep 2 2022
Expected Synoptic Pattern: Ensemble Cluster Analysis generally
supports the mid level high remaining across the western US
through the next week. This continues to leave our area
susceptible to shortwave energy that could linger just east of the
area or perhaps slide back west across the area. The upper low
today may linger close enough to impact the area through the
weekend, with additional waves dropping close by Tuesday and
Wednesday of next week. The National Blend of Models daily high
temp spreads are only about 5 degrees, which leads to high
confidence in temperatures remaining about average for early
September.
Sunday and Monday: Shortwave energy just east of the area will
give areas mainly east of Highway 65 a daily chance (20-40%) for
isolated showers and storms. These would likely be diurnally
driven and quite isolated with most locations remaining dry. Near
normal temps are likely.
Tuesday through Friday: We continue to see variance in the
ensemble data towards the middle of next week. Ensembles are
showing both location and timing issues with the upper level
energy across the northern US during this time. This leads to
lower confidence in the forecast. At this time near average
temperatures and daily low rain chances persist.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1234 PM CDT Fri Sep 2 2022
KSGF and KBBG: Widespread rainfall will continue into this
evening before tapering off. Some thunder will be possible,
especially at KBBG. Fog is expected to develop tonight.
KJLN will be on the periphery of the area of rain, resulting in
vicinity showers for a couple more hours. Fog is expected to
develop tonight.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until midnight CDT tonight for MOZ095-096-102>105.
KS...NONE.
&&
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Sep 2, 1:19 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
219 PM CDT Fri Sep 2 2022
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
219 PM CDT Fri Sep 2 2022
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated lightning risk.
Elevated excessive rainfall risk
Limited Fog risk.
DISCUSSION...
Widespread showers and a few thunderstorms are likely into this
evening, mainly south of Highway 60. Areas along and south of
Highway 60 may also experience localized excessive rainfall which
could cause flooding.
Fog is expected across much of the area tonight into early
Saturday. Locally dense fog is possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low chance for daily, short lived afternoon showers
and thunderstorms from Saturday through Thursday. Widespread rain
and storms are not expected and plenty of dry time is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Titus
Flash Flood, Lawrence
- When
- September 2, 3:00 PM CST to 11:00 PM CST
- Where
- Lawrence County, 0.69 mi N of Verona to 0.23 mi NNE of Verona
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 36.980, -93.800
Highway P at the Douglas Branch was flooded and impassable after 4.05 inches of rainfall.
Flood, Douglas
- When
- September 2, 6:22 PM CST to September 3, 2:00 AM CST
- Where
- Douglas County, 1.79 mi ENE of Ava to 2.1 mi ENE of Ava
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.960, -92.620
Highway FF at Hunter Creek was flooded and impassable.
Flood, Douglas
- When
- September 2, 10:34 PM CST to September 3, 2:00 AM CST
- Where
- Douglas County, 1.79 mi WNW of Ava Muni Meml Arpt to 1.52 mi WNW of Ava Muni Meml Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.980, -92.710
Highways 14 and K at Cowskin Creek were flooded and impassable.
Flood, Douglas
- When
- September 2, 10:39 PM CST to September 3, 2:00 AM CST
- Where
- Douglas County, 1.49 mi SSE of Olathe to 1.4 mi SSE of Olathe
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.010, -92.520
Highway U at Bryant Creek was closed due to flooding.
Flood, Ozark
- When
- September 3, 3:36 AM CST to 9:00 AM CST
- Where
- Ozark County, 1.31 mi ENE of Lawndale to 1.51 mi ENE of Lawndale
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.640, -92.230
State Highway H at the North Fork Spring River was closed due top flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 2 to 13, 20222 deaths · 1 event
- Heat in Arizona, September 2, 20221 death · 1 event
- Damaging Wind in Nevada, September 2, 20221 death · 1 event
- Flash Flooding and Dust Storm in Arizona, September 2, 2022$1.6 million · 1 in hail · 20 events
- Hail and Damaging Winds in Arizona, September 2, 2022$190,000 · 1.13 in hail · 6 events
- Damaging Wind in Florida, September 2, 2022$200,000 · 52 kt wind · 1 event
- Flash Flooding and Damaging Winds in Arizona, September 2, 2022$132,000 · 4 events
- Lightning Strike in South Carolina, September 2, 20221 injured · 1 event
- Flash Flooding and Flood in Tennessee, September 2 to 4, 2022$6,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Kansas, September 2, 2022$1,000 · 70 kt wind · 6 events
- Damaging Winds in Kansas, September 2, 202278 kt wind · 3 events
- Waterspouts in South Atlantic Coastal Waters, September 2, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053400, 1053401, 1053402, 1053403, 1053404.